Antibiotic-associated diarrhea is a side effect of taking antibiotic medicine. Most often the diarrhea is mild and goes away when you stop taking the antibiotic. Sometimes a very serious type of diarrhea occurs called pseudomembranous colitis.
Antibiotics can upset the natural balance of bacteria in the intestines. Too many harmful bacteria in the intestines can cause diarrhea.
Almost any antibiotic can cause an imbalance of bacteria in the body. Some of the most common ones are ampicillin and clindamycin.
An overgrowth of bacteria called Clostridium difficile causes the more severe diarrhea called pseudomembranous colitis.
The main symptom of mild antibiotic-associated diarrhea is loose or frequent bowel movements.
Symptoms of pseudomembranous colitis are more severe and may include:
Your health care provider will ask about the medicines you are taking. If your symptoms are mild, you may not need any lab tests.
If you have more severe symptoms, your provider may check a sample of bowel movement. Your provider may examine the lining of your rectum and lower bowel.
If your symptoms are mild, your health care provider may recommend that you:
If your symptoms are more severe, you may need bed rest, intravenous (IV) fluids, and another antibiotic to treat Clostridium bacteria.
In mild cases, diarrhea may last up to 14 days after you stop taking the antibiotic. If you have a more severe case, the symptoms may not go away until several weeks after you begin treatment.
Sometimes the symptoms return in spite of treatment.
Follow your health care provider's instructions for rest, activity, medicine, and diet. Your provider will probably suggest that you:
After a few days, you may return to normal eating, carefully adding back any of the foods that sometimes cause diarrhea.
If you have cramps or abdominal pain, it may help to put a hot water bottle or electric heating pad (set on low) on your abdomen.
If your health care provider prescribes a new antibiotic, take all of the medicine as prescribed.
Call your health care provider if: